As detailed in a case published in the medical journal Frontiers in Pediatrics, a six-month-old from Thailand was diagnosed with COVID-19 after experiencing a day of fever and cough.
 (Chulabhorn Hospital/Department of Pediatrics)


The infant was prescribed favipiravir, an antiviral treatment approved by the Thai Ministry of Public Health in 2022 for children with mild to moderate symptoms. Astonishingly, approximately 18 hours after commencing the medication, the child's mother observed a dramatic transformation - his previously dark brown eyes had turned a striking shade of bright blue. Alarmed by this change, the mother promptly contacted medical professionals, who advised her to cease the treatment immediately.


Approximately five days later, the discoloration gradually faded, and the child's cornea returned to its original color. Medical examinations conducted by doctors revealed that the cornea had cleared and no longer exhibited a bluish hue. Additionally, there was no observed deposition of blue pigment on the surface of the iris or the anterior lens capsule.


While experts remain uncertain about why favipiravir appears to cause this discoloration, they suspect that the phenomenon of fluorescence, which involves the emission of absorbed light, could be attributed to various factors such as the drug itself, its metabolites, or additional tablet components like titanium dioxide and yellow ferric oxide.


A 6-month-old's eye color appeared to transform within a mere 18 hours of commencing favipiravir, the recommended COVID-19 treatment for children in Thailand.


The child's original eye color swiftly reverted once the administration of the drug ceased, and there appeared to be no lasting damage to the eyes.



Prior research has observed a "direct relationship" between the concentration of favipiravir and the intensity of fluorescence, particularly in human hair and nails.
Ultimately, the child did not seem to experience any vision impairment and successfully recovered from their COVID-19 symptoms.

The most prevalent side effects associated with favipiravir encompass mild hyperuricemia (elevated uric acid levels), diarrhea, and neutropenia (reduced levels of the white blood cell neutrophils), collectively representing approximately 20% of reported adverse reactions.